Instabilities in a gradient of ionization and sporadic-E

Whitehead J.D. (1967) Instabilities in a gradient of ionization and sporadic-E. Journal of Atmospheric and Terrestrial Physics, 29 10: 1285-1297.

Author Whitehead J.D.
Title Instabilities in a gradient of ionization and sporadic-E
Journal name Journal of Atmospheric and Terrestrial Physics
ISSN 0021-9169
Publication date 1967-01-01
Sub-type Article (original research)
Open Access Status Not yet assessed
Volume 29
Issue 10
Start page 1285
End page 1297
Total pages 13
Language eng
Subject 1902 Film, Television and Digital Media
1908 Geophysics
Abstract The instability of field aligned ionization irregularities in a vertical gradient of ionization under the conditions existing in E-region of the ionosphere is investigated. It is concluded that, at the magnetic equator, the normal E-region is unstable for irregularities of scale sizes 20 m-6 km. In the temperate zones, the normal E-region might be unstable with horizontal scale sizes 600 m-6 km and large vertical scales, depending partly on the electric fields, but more importantly on the recombination coefficient. The normal E-region in the temperate zones is not unstable to horizontal pancake-like irregularities. Pancake-like sporadic-E layers already in existence are likely to be unstable for irregularities of sizes from 20 m to 1 km.
Q-Index Code C1
Q-Index Status Provisional Code
Institutional Status Unknown

Document type: Journal Article
Sub-type: Article (original research)
Collection: Scopus Import - Archived
Version Filter Type
Citation counts: Scopus Citation Count Cited 20 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Tue, 14 Jun 2016, 10:39:57 EST by System User